Advertisement

Polyneuropathie nach Disulfiram-Intoxikation

  • H. J. Schütz
  • O. Busse
  • O. Vuia
Article

Zusammenfassung

Unter Dauertherapie mit Disulfiram können toxische Encephalopathien und Neuropathien auftreten. Ein 37jähriger Alkoholabhängiger unternahm einen Suizidversuch mit 22,5 g Disulfiram. Während der ersten 6 Tage nach Einnahme der Überdosis war er stuporös und hatte eine ausgeprägte cerebelläre Ataxie und Dysarthrie. Danach wurde er komatös. Nach Abklingen des Komas bestand eine Polyneuropathie mit Diplegia faciei und schwerer, schlaffer Tetraparese. Elektromyographisch fand sich eine ausgeprägte Denervationstätigkeit im Bereich der mimischen Muskulatur und der distalen Muskelgruppen an Armen und Beinen bei normaler Nervenleitgeschwindigkeit. Die Suralisbiopsie ergab eine vorwiegend axonale Degeneration. Darüber hinaus war eine neurofilamentöse Axonopathie nachweisbar. Die Paresen bildeten sich innerhalb von zwei Jahren zurück.

Schlüsselwörter

Disulfiram-Intoxikation toxische Encephalopathie Polyneuropathie neurofilamentöse Axonopathie 

Peripheral neuropathy caused by disulfiram intoxication

Summary

Disulfiram is known to produce toxic encephalopathy and peripheral neuropathy. The case of a 37-year-old alcoholic who attempted to commit suicide by taking 22.5 g disulfiram is described. During the first 6 days after the intoxication he was stuporous and had cerebellar ataxia and dysarthric speech. Then he became comatous, and as he recovered from coma, he showed peripheral neuropathy including diplegia faciei and severe tetraparesis. Denervation potentials were detected in both facial muscles and distal muscles of the upper and lower limbs, while conduction velocity was normal. Axonal degeneration was verified by sural nerve biopsy. In addition neurofilamentous axonopathy was documented. The recovery from his paresis lasted 2 years.

Key words

Disulfiram intoxication Toxic encephalopathy Peripheral neuropathy Neurofilamentous axonopathy 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literatur

  1. 1.
    Ansbacher LE, Bosch EP, Cancilla PA (1982) Disulfiram neuropathy: A neurofilamentous distal axonopathy. Neurology 32:424–428Google Scholar
  2. 2.
    Asbury AK (1979) Neuropathies with filamentous abnormalities. In: Aguayo AJ, Karpati G (eds) Current topics in nerve and muscle research. Excerpta Medica, Amsterdam Oxford, pp 243–254Google Scholar
  3. 3.
    Barry WK (1953) Peripheral neuritis following tetraethylthiuram disulfide treatment. Br Med J 2:937Google Scholar
  4. 4.
    Bradley WG, Hewer RL (1966) Peripheral neuropathy due to disulfiram. Br Med J 2:449–450Google Scholar
  5. 5.
    Casier H, Merlevede E (1962) On the mechanism of the disulfiram-ethanol intoxication symptom. Arch Int Pharmacodyn Ther 138:343–344Google Scholar
  6. 6.
    Cavanagh JB (1973) Peripheral neuropathy caused by chemical agents. CRC Critical Rev Toxicol 2:366–417Google Scholar
  7. 7.
    Charatan FB (1953) Peripheral neuritis following tetraethylthiuram disulfide treatment. Br Med J 2:380Google Scholar
  8. 8.
    Child GP, Osinski W, Bennett HR, Davidoff E (1951) Therapeutic results and clinical manifestations following the use of tetraethylthiuram disulfide (Antabus). Am J Psychiatr 107:774–780Google Scholar
  9. 9.
    Dalessio DJ (1968) Peripheral neuropathy associated with disulfiram (Antabus) therapy. Bull Los Angeles Neurol Soc 33:136–139Google Scholar
  10. 10.
    Eldjarn L (1950) The metabolism of tetraethyl thiuramdisulfide (Antabus, Aversan) in rat, investigated by means of radioactive sulphur. Scand J Clin Lab Invest 2:198–202Google Scholar
  11. 11.
    Fontan M, Petit H, Delahousse J, Ascher J, Decoulx-Poutignat M (1967) Signes extra-piramidaux d'intoxications aigues ou subaigues par disulfiram ou disulfiram-alcohol. Lille Med 12:814Google Scholar
  12. 12.
    Forbes H, Norris Jr (1979) Neuropathy associated with disulfiram admission. Arch Neurol 36:386–387Google Scholar
  13. 13.
    Gardner-Thorpe C, Benjamin S (1971) Peripheral neuropathy after disulfiram administration. J Neurol Neurosurg Psychiatr 34:253–259Google Scholar
  14. 14.
    Gravellan J (1972) Les neuropathies périphériques du disulfirame (Antabus). Rev Neurol 126:149–153Google Scholar
  15. 15.
    Hald J, Jacobson E, Larsen V (1948) The sensitizing effect of tetraethylthiuram disulfide (Antabus) to ethylalcohol. Acta Pharmacol Toxicol 4:285–296Google Scholar
  16. 16.
    Haymann M, Wilkins PA (1956) Polyneuropathy as a complication of disulfiram therapy of alcoholism. Q J Stud Alcohol 17:602–607Google Scholar
  17. 17.
    Hotson JR, Langston W (1976) Disulfiram-induced encephalopathy. Arch Neurol 33:141–142Google Scholar
  18. 18.
    Humblet M (1953) Névrite rétrobulbaire chronique par Antabus. Bull Soc Belg Ophthalmol 104:297–301Google Scholar
  19. 19.
    Kane FJ (1970) Carbone disulfide intoxication from overdosage of disulfiram. Am J Psychiatr 127:690–694Google Scholar
  20. 20.
    Knee S, Razani J (1974) Acute organic brain syndrome: a complication of disulfiram therapy. Am J Psychiatr 131:1281–1282Google Scholar
  21. 21.
    Knutsen B (1949) Komplikationen der Antabusbehandlung. T norske Saegeforen 69:436–437Google Scholar
  22. 22.
    Le Quesne PM (1975) Neuropathy due to drugs: In: Dyck, Thomas, Lambert (eds) Peripheral neuropathy. Saunders-Company, Philadelphia London, pp 1263–1280Google Scholar
  23. 23.
    Liddon SC, Satran R (1967) Disulfiram (Antabus) psychosis. Am J Psychiatr 123:1284–1289Google Scholar
  24. 24.
    Merlevede E, Casier H (1961) Teneur en sulfune de carbone de l'air expiré chez des personnes normales on sous l'influence de l'alcool éthylique en cours du traitement par l'antabus (disulfiram) et le diéthyldithiocarbamate de soude. Arch Int Pharamcodyn Ther 132:427–453Google Scholar
  25. 25.
    Moddel G, Bilbao J, Payne D, Ashby P (1978) Disulfiram neuropathy. Arch Neurol 35:658–660Google Scholar
  26. 26.
    Mokri B, Ohnishi A, Dyck P (1981) Disulfiram neuropathy. Neurology 31:730–735Google Scholar
  27. 27.
    Mummenthaler M (1975) Die exotoxisch bedingten Polyneuropathien. Wiener Med Wochenschr 17:261–268Google Scholar
  28. 28.
    Norton A, Walsh FB (1973) Disulfiram-induced optic neuritis. Trans Am Acad Ophthalmol Otolaryngol 76:1263–1265Google Scholar
  29. 29.
    Olney RK, Miller RG (1980) Peripheral neuropathy associated with disulfiram administration. Muscle Nerve 3:172–175Google Scholar
  30. 30.
    Perdriel G, Chevaleraud J (1966) A propos d'un nouveau cas de néurite optique due au disulfirame. Bull Soc Ophthalmol Fr 66:159–165Google Scholar
  31. 31.
    Price T, Silberfarb PM (1976) Disulfiram-induced convulsions without challenge by alcohol J Stud Alcohol 37:980–982Google Scholar
  32. 32.
    Prickett CS, Johnson CD (1953) The in vivo production of carbone disulfide from tetraethylthiuram disulfide (Antabus). Biochem Biophys Acta 12:542–546Google Scholar
  33. 33.
    Reichelderfer TE (1968) Acute disulfiram poisoning in a child. Q J Stud Alcohol 2:724–728Google Scholar
  34. 34.
    Reisberg B (1978) Catatomia associated with disulfiram therapy. J Nerve Dis 166:607–609Google Scholar
  35. 35.
    Schedifka R (1964) Die Disulfirambehandlung des Alkoholismus. Z ärztl Fortb 58:424–435Google Scholar
  36. 36.
    Vigliani EC (1954) Carbone disulphide poisoning in viscose rayon factories. Br J Ind Med 11:235Google Scholar
  37. 37.
    Williams EE (1937) Effects of alcohol on workers with carbon disulfide. JAMA 109:1472–1473Google Scholar
  38. 38.
    Zuccarello M, Anzil AP (1979) A localized model of experimental neuropathy by topical application of disulfiram. Exp Neurol 64:699–702Google Scholar

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • H. J. Schütz
    • 1
    • 2
  • O. Busse
    • 1
    • 2
  • O. Vuia
    • 1
    • 2
  1. 1.Neurologische KlinikZentrum für Neurologie und Neurochirurgie der Universität GießenGießenBundesrepublik Deutschland
  2. 2.Institut für NeuropathologieZentrum für Neurologie und Neurochirurgie der Universität GießenGießenBundesrepublik Deutschland

Personalised recommendations